Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 124, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 8, 2000, 1:58 PM EDT for Huron County, Michigan. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 8, 2000, 1:58 PM EDT (17:58 UTC)
- Expired
- Aug 8, 2000, 2:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Huron County, MI
The radar
The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 2:20 PM EDT | Hail 0.75 | Harbor Beach, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 081759 SVRDTX MIC063-081830- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 158 PM EDT TUE AUG 8 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HURON COUNTY IN SOUTHEAST MICHIGAN * UNTIL 230 PM EDT * AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF KINDE...OR 7 MILES NORTH OF BAD AXE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PORT HOPE AT 210 PM EDT HARBOR BEACH AT 215 PM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STRUBLE GROVER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 11:20 AM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 8, 11:20 AM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1120 AM EDT TUE AUG 8 2000 TWO CONVECTIVE COMPLEXES WERE INITIALLY WEAKENING THIS MORNING, BUT LATEST RADAR TRENDS SHOWS SOME REINTENSIFICATION OF SOUTHERN PORTION OF MCS TO THE NW WITH SOME ACTIVITY OVER CENTRAL LOWER W OF SAGINAW BAY AND SOME BETTER DEVELOPMENT OVER LAKE MICHIGAN. SHORT WAVE TROF MOVING EAST ACROSS WI WILL WEAKEN AS IT CROSSES LM AND NORTHERN LOWER THIS AFTERNOON AND EARLY EVENING. MID LEVEL JET OF 50 KTS COMES AROUND BASE OF VORT MAX AND NOSES INTO CENTRAL LOWER BY 00Z. SURFACE DEWS WILL LIKELY BE IN THE LOWER 70S WITH TEMPS UP INTO THE LOWER TO MID 80S BY LATE AFTERNOON WHICH SHOULD YIELD AS MUCH AS 2500 J/KG. MODELS PROG DECENT LOWER CONVERENCE/UPPER DIVERGENCE OVER LOWER THROUGH THE AFTERNOON HOURS AND THIS COMBINED WITH UNSTABLE AIRMASS WILL CERTAINLY CONTINUE TO SUPPORT AT LEAST SCT STORMS. CAPE/SHEAR VARIABLES ALSO SUGGEST SOME SEVERE CELLS AS WELL, ALTHOUGH APPEARS THAT THESE WILL BE ON THE MARGINAL SIDE. LATEST RADAR/SATELLITE TRENDS SUGGEST BEST CHANCE OF PRECIP WILL BE OVER NORTHERN SECTIONS THIS AFTERNOON. MORNING ZONE UPDATE ALREADY ISSUED TO CUT BACK ON POPS ACROSS THE SOUTH AND GO WITH A LITTLE MORE OPTIMISTIC SKY COVER AS APPEARS THAT MOST AREAS WILL SEE A GOOD DEAL OF FILTERED SUNSHINE TODAY. MORNING PACKAGE TEMPS AND WINDS LOOKED GOOD. .DTX...NONE. JW
In the hours before
Special weather statement, Aug 8, 11:46 AM EDT, 2 hours 12 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-090200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1146 AM EDT TUE AUG 8 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS WILL OCCUR OVER ALL OF SOUTHEAST MICHIGAN THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS COULD BE SEVERE AND SPOTTER ACTIVATION MAY BE NEEDED. A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS SOUTHEAST MICHIGAN. AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE NORTHERN PART OF LOWER MICHIGAN THIS AFTERNOON AND EARLY EVENING. THIS DISTURBANCE ALONG WITH SURFACE HEATING WILL RESULT IN SCATTERED THUNDERSTORM DEVELOPMENT ACROSS ALL OF SOUTHEAST MICHIGAN THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. ANY STORMS THAT DEVELOP WILL MOVE EAST AT 35 MPH. THE GREATEST THREAT FROM ANY SEVERE STORMS WILL BE WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL OCCUR BETWEEN 2 PM AND 10 PM EDT. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST SEVERE WEATHER INFORMATION. JW
Special weather statement, Aug 8, 12:11 PM EDT, 1 hour 47 minutes before
MIZ047-048-082100- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1211 PM EDT TUE AUG 8 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 660 IN EFFECT FOR MIDLAND AND BAY COUNTIES UNTIL 500 PM EDT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 660 FOR MIDLAND AND BAY COUNTIES IN EFFECT UNTIL 500 PM. SOME COMMUNITIES IN THIS WATCH ARE BAY CITY...MIDLAND AND PINCONNING. A LINE OF THUNDERSTORMS WAS MOVING ONSHORE FROM LAKE MICHIGAN... GENERALLY NORTH OF MUSKEGON. THESE THUNDERSTORMS WILL MOVE EAST AT 40 MPH AND MAY AFFECT MIDLAND AND BAY COUNTIES AFTER 200 PM EDT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE WIND GUSTS TO 70 MPH. HAIL UP TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JW
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.